OTTAWA, Dec. 20 (UPI) -- A review of the research by Canadian health officials found a slightly increased risk of "atypical femur fracture" among those who take bisphosphonate drugs.
Officials at Health Canada said this serious type of thigh bone fracture is very uncommon and appears to account for less than 1 percent of all hip and femur fractures overall.
Although the risk is higher with bisphosphonate use -- used to treat osteoporosis in men and post-menopausal women -- it is nevertheless extremely small and the benefits of using bisphosphonate drugs in preventing fractures associated with osteoporosis outweigh the risk of an atypical femur fracture, the health agency said.
Osteoporosis is a loss of bone density, often associated with aging, that can cause painful fractures, disability and deformity.
An atypical femur fracture can occur with minimal or no impact to the thigh area, and can occur in both legs in the same person, Health Canada said. Signs of a potential fracture are dull, aching pain in the thigh, hip or groin area -- and a partial fracture could take weeks or months to become a complete fracture.
"Healthcare professionals should be aware of the possible risk of atypical femur fractures in patients taking bisphosphonates," a statement by Health Canada said. "Discontinuation of bisphosphonate therapy should be considered pending an assessment of the patient or the risk/benefit of using it. Health professionals are reminded that the need for continued bisphosphonate therapy should be periodically re-evaluated."